Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 37, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 18, 2014, 4:33 AM CDT for Franklin County, Moore County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 4:33 AM CDT (09:33 UTC)
- Expired
- Aug 18, 2014, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:25 AM CDT | HEAVY RAIN 4.9 | 5 Se Sewanee, TN | 24 HOUR RAINFALL THROUGH 725 AM. |
| Aug 18, 7:40 AM CDT | FLASH FLOOD | 2 Nnw Winchester, TN | PORTIONS OF OLD ESTILL SPRINGS ROAD GOING INTO THE WINCHESTER AREA WAS CLOSED. |
| Aug 18, 7:40 AM CDT | HEAVY RAIN 3.88 | Winchester, TN | 3.88 INCHES OF RAINFALL WAS REPORTED IN 4 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
953
WGUS54 KHUN 180933
FFWHUN
TNC051-127-181230-
/O.NEW.KHUN.FF.W.0037.140818T0933Z-140818T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 AM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FRANKLIN COUNTY IN MIDDLE TENNESSEE...
EASTERN MOORE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 730 AM CDT
* AT 432 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
INTENSE RAINFALL FROM LYNCHBURG THROUGH WINCHESTER AND ESTILL
SPRINGS...WHICH CONTINUES TO REDEVELOP OVER THE SAME AREA. UP TO
TWO INCHES OF RAIN HAVE ALREADY FALLEN SINCE 230 AM. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
MONTEAGLE...TIMS FORD LAKE...SEWANEE...ALTO AND MARBLE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3530 8595 3528 8591 3522 8586 3514 8587
3515 8629 3525 8642 3525 8641 3526 8641
3527 8643 3532 8642 3533 8641 3534 8641
3535 8640
$$
KULA1 follow-up statement
649
WGUS74 KHUN 181025
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 AM CDT MON AUG 18 2014
TNC051-127-181230-
/O.CON.KHUN.FF.W.0037.000000T0000Z-140818T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN TN-MOORE TN-
525 AM CDT MON AUG 18 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
CENTRAL FRANKLIN AND EASTERN MOORE COUNTIES...
AT 523 AM CDT...DOPPLER RADAR INDICATED MORE THUNDERSTORMS PRODUCING
INTENSE RAINFALL MOVING THROUGH MOORE COUNTY INTO NORTHERN FRANKLIN
COUNTY. TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN AND FLASH
FLOODING IS ALREADY OCCURRING OR WILL BEGIN SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3530 8595 3528 8591 3522 8586 3514 8587
3515 8629 3525 8642 3525 8641 3526 8641
3527 8643 3532 8642 3533 8641 3534 8641
3535 8640
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:25 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 18, 4:25 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 425 AM CDT MON AUG 18 2014 .DISCUSSION... CONVECTIVE CELLS HAVE BEEN DEVELOPING ACROSS THE NRN/WRN PARTS OF THE CNTRL TN VALLEY OVER THE PAST COUPLE OF HRS...WITHIN A LIGHT WNW FLOW REGIME. THIS ACTIVITY WAS BEING DRIVEN BY A WEAK EMBEDDED UPPER DISTURBANCE TRAVERSING ACROSS THE REGION. ADDITIONAL CONVECTION IS XPCTED LATER TODAY...AS A SECONDARY WAVE OVER THE MID SOUTH/LOWER MS VALLEY REGIONS TRANSLATES EWD...RESULTING IN NUMEROUS SHOWERS/TSTMS. WHILE MOISTURE PROFILES LOOK TO BE FAIRLY DENSE NOW AOA H5 THEREBY SOMEWHAT MITIGATING THE THREAT FOR SUDDEN MICROBURSTS...NEAR ZONAL TRANSPORT WINDS AROUND 20KT DOES SUPPORT POSSIBLE CELL TRAINING OF TSTMS. THIS ALREADY LOOKS TO BE DEVELOPING ACROSS SRN MID TN...AND MAY VERY WELL BECOME A THREAT FOR THE REMAINDER OF THE AREA AS THE DAY PROGRESSES. AT THE SFC...A WEAK COLD FRONT IS POSITIONED FROM THE OH VALLEY WWD INTO THE MID PLAINS...WITH THE LATEST MODEL RUNS SUGGESTING THE BOUNDARY REMAINING FAIRLY STAGNANT WELL INTO TUE. CONVECTIVE ACTIVITY SHOULD BEGIN TO GRADUALLY TAPER OFF FROM W TO E THIS EVENING...WITH THE PASSAGE OF THE UPPER DISTURBANCE TO THE ESE. WITH THE FLOW PATTERN REMAINING OUT OF THE NW...ISO SHOWERS/TSTMS WILL AT LEAST REMAIN IN THE FORECAST INTO WED...WITH THE 00Z GLOBAL MODELS HINTING AT SOME ADDITIONAL UPPER WAVES IMPACTING PORTIONS OF THE AREA...BEFORE STRONG UPPER RIDGING OUT OF THE CNTRL/SRN PLAINS STARTS TO TRANSLATE EWD. OVERALL CONDS SHOULD BEGIN TO IMPROVE ON WED WITH THE UPCOMING SFC/UPPER HIGH. LATTER HALF OF THE MODEL GUIDANCE IN FACT HAS AFTERNOON TEMPS CLIMBING WELL INTO THE MID 90S BY MID WEEK...AS THE CENTER OF THE UPPER RIDGE BECOMES ENTRENCHED ACROSS THE CNTRL GULF COAST. AFTERNOON HEAT INDICES BOTH WED AND THU MAY EXCEED THE 100F MARK BY A COUPLE OF DEGREES...BEFORE SLIGHTLY DRIER AIR PERHAPS FILTERS INTO THE AREA. 09 && .AVIATION... /ISSUED 1145 PM CDT SUN AUG 17 2014/ FOR 06Z TAFS...WITH LOSS OF DAYTIME HEATING SHRA/TSRA COVERAGE WILL CONTINUE TO DECREASE OVERNIGHT AT THE TAF SITES. HOWEVER AS ANOTHER WEAK UPPER WAVE APPROACHES THE CWA MONDAY MORNING (ARND 15Z/16Z) THE CHC OF SHRA/TSRA WILL INCREASE ACROSS THE CWA. SHRA/TSRA WILL TAPER OFF BY 04Z MONDAY NIGHT AS THE UPPER WAVE MOVES EAST OF THE TN VALLEY. MAINLY VFR CONDITIONS WILL PREVAIL OVER TAF SITES THRU 04Z MONDAY NIGHT (EXCEPT MVFR IN TSRA). AFTER 04Z EXPECT MAINLY MVFR CONDITIONS DUE TO LOW CEILINGS. 07 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 89 71 90 72 / 60 30 20 20 SHOALS 87 70 91 72 / 60 30 20 20 VINEMONT 87 70 88 71 / 60 30 20 20 FAYETTEVILLE 86 68 88 70 / 60 30 20 20 ALBERTVILLE 84 69 86 71 / 60 40 20 20 FORT PAYNE 86 69 89 71 / 60 40 20 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 18, 3:43 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 343 AM CDT MON AUG 18 2014 ALZ001>010-016-TNZ076-096-097-182100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 343 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... NUMEROUS CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS MORNING INTO THE AFTERNOON HOURS...AND END TONIGHT. RAINFALL WILL BE HEAVY AT TIMES...AND IN SOME CASES COULD CAUSE SIGNIFICANT PONDING OF WATER OR BRIEF FLASH FLOODING IN POOR DRAINAGE AREAS. GUSTY WINDS AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED THUNDERSTORMS ARE EXPECTED ON TUESDAY INTO WEDNESDAY. HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE BALANCE OF THE WEEK. AFTERNOON HIGH TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S AND HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:01 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 AM CDT MON AUG 18 2014
TNZ076-096-097-181000-
MOORE TN-FRANKLIN TN-LINCOLN TN-
401 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHERN FRANKLIN AND
NORTHERN LINCOLN COUNTIES UNTIL 500 AM CDT...
AT 359 AM CDT...DOPPLER RADAR INDICATED CLUSTERS OF THUNDERSTORMS
PRODUCING INTENSE RAINFALL ACROSS NORTHERN LINCOLN...MOORE AND
FRANKLIN COUNTIES...MOVING EAST AT 35 MPH. ADDITIONAL THUNDERSTORMS
WILL BE MOVING INTO THE AREA OVER THE NEXT HOUR.
BRIEF GUSTY WINDS OF 25 TO 35 MPH...FREQUENT LIGHTNING...AND INTENSE
DOWNPOURS ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
MONTEAGLE...PETERSBURG...TIMS FORD LAKE...SEWANEE AND HOWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL WILL LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
IF HEAVY RAINS PERSIST IN THESE AREAS...A FLASH FLOOD WARNING MAY BE
REQUIRED.
&&
LAT...LON 3538 8625 3537 8628 3534 8624 3533 8620
3536 8616 3535 8608 3529 8592 3522 8586
3515 8587 3523 8683 3526 8683 3525 8675
3531 8668 3533 8660 3537 8659 3536 8649
3533 8646 3532 8642 3535 8641 3540 8628
TIME...MOT...LOC 0859Z 273DEG 29KT 3527 8635
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:01 AM CDT | Special Weather Statement | HUN | Moore | 59 min |
| Aug 18, 6:17 AM CDT | Flash Flood Warning | HUN | Franklin, Lincoln, Moore | 5 hr |
| Aug 18, 3:38 PM CDT | Special Weather Statement | HUN | Franklin | 52 min |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.